Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Tallahassee, FL

August 18, 2001Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 18, 2001, 3:45 PM CDT for Holmes County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2001, 3:45 PM CDT (20:45 UTC)
Expired
Aug 18, 2001, 4:15 PM CDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Holmes County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2685 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS52 KTAE 182046
SVRTLH
FLC059-182115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN FLORIDA

* UNTIL 415 PM CDT...

* AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS
  ABOUT 13 MILES WEST OF BONIFAY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PITTMAN BY 350 PM CDT...
  MILLER CROSSROADS BY 355 PM CDT...
  ARDS CROSSROADS BY 400 PM CDT...
  HOLLAND CROSSROADS BY 405 PM CDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

.END

48-TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:40 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 1:40 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT SAT AUG 18 2001

AT 18Z...SHOWERS AND THUNDERSTORMS BECOMING MORE ACTIVE OVER THE
FLORIDA ZONES WITH VERY LITTLE ACTIVITY NORTH OF THE FLORIDA BORDER.
VERY MUGGY OUT WITH METARS SHOWING DEW POINTS IN THE MID TO UPPER
70S. ALBANY CURRENTLY HAS A TEMP/DEW POINT OF 90/77 MAKING IT FEEL
LIKE 103 DEGREES. THE AIRMASS IS VERY MOIST AND UNSTABLE AND FEEL IT
IS ONLY A MATTER OF TIME BEFORE WE SEE THUNDERSTORMS FIRE ACROSS OUR
SE AL AND GA ZONES.

MODELS: IN THE UPPER LEVELS...SHORT WAVE ROTATES AROUND THE GREAT
LAKES REGION WITH A DEEPENING TROUGH SWINGING INTO THE SOUTHEASTERN
STATES THROUGH THE SHORT TERM PERIOD. THIS WILL SEND A COLD FRONT
TOWARD THE CWA BY 12Z MON AND NOW APPEARS WILL NOT PUSH THROUGH
UNTIL OVERNIGHT MONDAY/TUESDAY MORNING. THE NGM AND AVN ARE IN
PRETTY GOOD AGREEMENT ON THE MOISTURE FIELDS AND PLACING FRONT
ACROSS THE CENTRAL CAROLINAS SOUTHWEST THROUGH SOUTH CENTRAL ALABAMA
MONDAY MORNING. THE ETA ON THE OTHER HAND SHOWS THE FRONT LAGGING
BEHIND OVER NORTHERN GEORGIA AND ALABAMA WITH BENIGN MOISTURE
FIELDS. BY 00Z TUESDAY...THE AVN SHOWS THE FRONT A LITTLE FURTHER
SOUTH BUT STILL STAYING NORTH OF THE FA. HOWEVER...SOME MID AND
UPPER DRYING DOES ENTER AT LEAST OUR NORTHERN GA AND SE AL ZONES
MONDAY AFTERNOON AND EVENING. THE 1000-700MB MEAN FLOW WILL CONTINUE
TO BE WEST TO SOUTHWEST 10 TO 15 KNOTS THE NEXT TWO DAYS. FOR OUR
SEA BREEZE CLIMATOLOGY...THIS WOULD SUPPORT CHANCE POPS THROUGHOUT
OUR ZONES AND MODEL POPS SUPPORT THIS. FORECAST AVN/NGM SOUNDINGS
SHOW PW NEAR OR OVER 2.00 INCHES THROUGH MONDAY EVENING ACROSS THE
EASTERN ZONES WITH PW DROPPING DROPPING TO AROUND 1.4 TO 1.6 AT DHN
AND ABY RESPECTFULLY. WILL TAPER POPS DOWN SLIGHTLY FOR SE AL AND A
PORTION OF GA FOR MONDAY. WILL USE MAV/FWC AVERAGE FOR TEMPERATURES.

MARINE: WINDS SHOULD REMAIN OUT THE WEST TO SOUTHWEST THROUGH THE
SHORT PERIOD AT 15 KNOTS OR LESS WITH SEAS IN THE 1 TO 3 FOOT RANGE.
BEYOND MONDAY THE FORECAST IS VERY UNCERTAIN DUE TO THE POSSIBILITY
OF CHANTAL ENTERING THE EASTERN GULF. THE AVN AND MRF SHOW THE
SYSTEM MOVING THROUGH THE YUKATAN CHANNEL TUESDAY MORNING AND THEN
TAKING ON A NORTH TO NORTHWEST COURSE TOWARD NEW ORLEANS. WILL SHOW
WINDS VEERING AROUND TO THE EAST THEN SOUTHEAST IN THE EXTENDED
PERIOD BUT KEEP WINDS AND SEAS DOWN AT THIS TIME.

EXTENDED: THE AVN SHOWS THE FRONT PUSHING THROUGH ALL BUT OUR
EASTERN BIG BEND ZONES BY TUESDAY EVENING WITH SIGNIFICANT MID AND
UPPER LAYER DRYING BEHIND THE FRONT. ALSO AT THIS TIME...THE AVN
PLACES CHANTAL IN THE SOUTHEASTERN GULF (SOUTH OF PENSACOLA AND WEST
OF NAPLES). HOWEVER...THE OFFICIAL NHC 72H FORECAST POSITION IS
FURTHER SOUTH AND WITH A WNW HEADING. THUS..FOR NOW WILL LEAVE
EXTENDED PACKAGE WORDING THE SAME.

PRELIMINARY NUMBERS:

TLH 074/091 074/091 3535
PFN 078/088 077/088 3535
DHN 074/090 073/089 3534
ABY 074/091 073/090 3534
VLD 075/092 074/092 3535

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:57 PM CDTSevere Thunderstorm WarningTAEWalton33 min
Aug 18, 3:39 PM CDTSevere Thunderstorm WarningTAEWashington36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.